My Klonopin withdrawal story

It was September 11, 2001. My dad had cheated on my mom again, the building that I worked in at that time had received an anonymous tip that we were a potential target for the terrorist attacks, and my mom, who needed a reprieve from my dad’s crap, was vacationing in Florida and was worried for me and my well-being. Plus, my dad was threatening to kill himself, and I had him on my own personal suicide watch. Moreover, one of my bosses was nearly impossible to please.

I told my psychiatrist all of this, and he put me on Klonopin. He had never told me that this was supposed to be for short-term use and kept writing me another prescription. Every one of my psychiatrists continued to do this for about 20 years. There were the occasional warnings that long-term use of Klonopin can cause dementia and Alzheimer’s and that vague one by one psychiatrist not to drink too much. When I asked her why, she got weird and refused to elaborate. I later found out on my own that too much drinking while taking Klonopin can stop your breathing because it suppresses the nervous system way too much, and you can die. If I could and had the money, I’d sue her for malpractice and endangering my life.

Further research indicated that the United States had a penchant for overprescribing Klonopin for sleep and anxiety instead of giving patients more viable and less psychologically, physically, and physiologically addictive coping mechanisms (cognitive behavioral techniques; meditation; and all-natural supplements). As the word “supplements” indicates, these are meant to be used in conjunction and at your own discretion with sleep medication that your psychiatrist prescribes you.

My current psychiatrist was concerned more about being in compliance with her guidelines as a psychiatrist in the state of Maryland than for my personal safety, sanity, and well-being. She ordered me to get on a fast, self-directed taper of two months on the last bottle of my Klonopin and fails to understand the ramifications of this. Please make sure that your psychiatrist understands the complexities of long-term Klonopin use and will put you on a slow taper to avoid suffering from PAWS (post-acute withdrawal syndrome). This comes about from being forced to taper too rapidly off of Klonopin, especially after long-term use.

When you’re on Klonopin for long-term use, it can start to make you very sick. Your anxiety will start to tailspin out of control, and your psychiatrist will up your dose, which doesn’t solve the problem, and it’ll just make it worse. Your sleep will become difficult again; you’ll start to vomit more than usual from exhaustion and/or stress; you’ll get awful, debilitating, and persistent migraines; you’ll gain a lot of weight; kitchen accidents are more common and result in expensive ER visits that require five to 10 stitches; you fall more from limbs and joints going numb; and you’ll get frequent colds from very superficial, non-REM sleep, which weakens your immune system.

You’ll also be blunted emotionally. Loved ones will often say you were a shell of a person when you were on the drug and that they’re glad to have the real you back. Another common complaint that I can attest to is that one can make the worst decisions and can be in the most abusive relationships and situations while on Klonopin, and it’s an uphill battle for me to forgive myself and live with myself and the terrible mistakes I’ve made.

The following is a list of symptoms and side effects that you’re most likely to go through if you’ve been on Klonopin for long-term use and you taper too rapidly:

  • excessive sweating
  • vertigo
  • numbness and/or pins and needles in hands and feet
  • heart pounding
  • inability to sit or lie still
  • itching feeling like bugs are crawling all over you
  • motion sickness/feeling like you’re moving
  • dry heaving
  • nausea
  • feeling like you’re going to jump out of your skin or like a mini you is jumping out of your head
  • brain zaps
  • myoclonic jerks
  • heart palpitations
  • arrhythmia
  • waking up and feeling so badly that you want to go to the emergency room
  • tinnitus
  • sensitivities to certain foods, medications, and supplements
  • dehydration
  • having trouble swallowing
  • swallowing too much and/or feeling a persistent urge to swallow
  • restless legs syndrome
  • intrusive, unwanted, and upsetting thoughts
  • feeling overwhelmed and/or depressed and/or hopeless
  • muscle spasms, twitches, and/or leg and foot cramps
  • obsessive and persistent thoughts
  • crying spells
  • pressure/pain in your right side/ovaries
  • fluttering/twitching/spasms in your right side/ovaries
  • weight loss
  • constipation
  • difficulty urinating
  • skin sensitivities; acne and breakouts; rashes on the face, chin, neck, and behind the ears; and dry, flaky skin
  • violent nightmares
  • dreams of falling or being pushed
  • fear of taking a shower
  • feeling like the lower parts of your legs are weighed down
  • lower back pain
  • sensitivity/pain in gums and teeth
  • overall, painful, raw, and pink scalp and scabs and yellow, flaky puss
  • feeling like sand or something is in your eyes
  • dizziness
  • distorted taste and smell
  • feeling like there is a motor buzzing inside of you from head to toe

Our relationship with Big Pharma is a dangerous, nasty, and abusive one, and it can prove to be fatal too. Benzos aren’t limited to a specific class, race, gender, creed, etc. Many stars have died from mixing benzodiazepines with opioids or illegal drugs.

It has been a little over a year that I have been off of Klonopin, and I’m happy to report that most of my withdrawal symptoms are gone. I handle stress better now, and I feel emotions more deeply and genuinely. Please be patient with the process and with yourself. It gets better, I promise.

Bethany Silverman is a writer.

Image credit: Shutterstock.com

Leave a Comment

Most Popular

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories